Tingling or numbness in the hands or feet (peripheral neuropathy) is a common side effect of chemotherapy. It may last for a few months after treatment finishes or it may be permanent.
Peripheral neuropathy can be painful, annoying and frustrating. It may make it difficult for you to return to normal hobbies and activities. There is no proven treatment to repair nerve damage. Talk to your GP about treatments that may help you deal with the symptoms. You can also see a physiotherapist or occupational therapist for exercises to help you carry out your daily activities.
The lack of feeling in your hands and feet can cause safety problems, such as a greater risk of falling over. See the following tips for some ways to protect yourself and others.
- Check the water temperature in your home to avoid burns.
- Use gloves to protect your hands while doing housework or washing dishes.
- Wear well-fitting shoes with non-slippery soles.
- Clear walkways of hazards and avoid using rugs.
- Use non-slip rubber mats in showers and baths.
- Regularly check your feet for minor injuries or see a podiatrist.
- If feeling in your feet is severely affected and you can’t feel the pedals in the car, ask someone else to drive for you.